Alert archive / Nebraska / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Omaha, NE

January 30, 2021Douglas County, Sarpy County, Saunders County, Nebraska

NWS Omaha, NE issued this areal flood warning at Jan 30, 2021, 6:57 AM CST for Douglas County, Sarpy County, Saunders County, Nebraska. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2021, 6:57 AM CST (12:57 UTC)
Expired
Jan 30, 2021, 6:00 PM CST
In force
11 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, NE, Sarpy County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 12 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WGUS43 KOAX 301257
FLWOAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Omaha/Valley NE
657 AM CST Sat Jan 30 2021

.A pulse of water, due to an upstream ice jam, is moving down the 
Platte River this morning.

NEC055-153-155-302145-
/O.NEW.KOAX.FA.W.0002.210130T1257Z-210130T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas NE-Sarpy NE-Saunders NE-
657 AM CST Sat Jan 30 2021

The National Weather Service in Omaha/Valley has issued a

* Flood Warning for...
  Western Douglas County in east central Nebraska...
  Northwestern Sarpy County in east central Nebraska...
  Eastern Saunders County in east central Nebraska...

* Until 345 PM CST Saturday.

* At 651 AM CST, Emergency management reported flooding along the 
  Platte River due to ice moving through the river. This has already 
  caused flooding around Fremont. Expect this pulse of water to 
  reach Valley by 7am, near Venice by 9am and around Ashland by 10 
  or 11 am this morning. People along the river, especially in 
  low-lying areas along the river should take precautions for rapid 
  river rises this morning.

* Some locations that will experience flooding include...
  Valley, Yutan, Leshara and Two Rivers State Recreation Area.

LAT...LON 4139 9644 4138 9638 4129 9630 4124 9632
      4120 9628 4114 9627 4109 9630 4103 9628
      4103 9631 4105 9632 4104 9635 4106 9638
      4117 9637 4125 9639 4130 9642 4136 9647
      4139 9648

$$

Pearson
3 follow-up statements
329 
WGUS83 KOAX 301429
FLSOAX

Flood Statement
National Weather Service Omaha/Valley NE
829 AM CST Sat Jan 30 2021

NEC055-153-155-302145-
/O.CON.KOAX.FA.W.0002.000000T0000Z-210130T2145Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas NE-Sarpy NE-Saunders NE-
829 AM CST Sat Jan 30 2021

...FLOOD WARNING FOR AN ICE JAM REMAINS IN EFFECT UNTIL 345 PM CST 
THIS AFTERNOON FOR WESTERN DOUGLAS, NORTHWESTERN SARPY AND EASTERN 
SAUNDERS COUNTIES...

At 825 AM CST, The pulse of water is now at Valley and continues to 
move downstream. The pulse should arrive a bit later than originally 
expected at locations downstream.  It is unclear if this pulse will 
cause additional flooding like around Fremont. Regardless, people 
along the river should remain alert to rapid river changes this 
morning and into this afternoon.

Some locations that will experience flooding include...
  Valley, Yutan, Leshara and Two Rivers State Recreation Area.

LAT...LON 4139 9644 4138 9638 4129 9630 4124 9632
      4120 9628 4114 9627 4109 9630 4103 9628
      4103 9631 4105 9632 4104 9635 4106 9638
      4117 9637 4125 9639 4130 9642 4136 9647
      4139 9648

$$

Pearson
898 
WGUS43 KOAX 301936
FLWOAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Omaha/Valley NE
136 PM CST Sat Jan 30 2021

.The flood warning area has been reduced to areas from Two Rivers 
State Recreation Area to Ashland.

NEC055-153-155-310000-
/O.EXT.KOAX.FA.W.0002.000000T0000Z-210131T0000Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas NE-Sarpy NE-Saunders NE-
136 PM CST Sat Jan 30 2021

The National Weather Service in Omaha/Valley has extended the

* Flood Warning for...
  An Ice Jam in...
  Southwestern Douglas County in east central Nebraska...
  Northwestern Sarpy County in east central Nebraska...
  Southeastern Saunders County in east central Nebraska...

* Until 600 PM CST.

* At 131 PM CST, River gages along the Platte River show the pulse 
  of water has moved south of Valley and will continue to 
  potentially impact areas downstream to Ashland. No flooding has 
  been reported downstream of Fremont. Despite this, interests along 
  the river should remain alert to lowland flooding

* Some locations that will experience flooding include...
  Two Rivers State Recreation Area.

LAT...LON 4104 9634 4104 9635 4106 9638 4117 9637
      4126 9639 4126 9633 4124 9632 4120 9628
      4114 9627 4109 9630 4103 9628 4103 9630
      4104 9632 4105 9632

$$

Pearson
889 
WGUS83 KOAX 302358
FLSOAX

Flood Statement
National Weather Service Omaha/Valley NE
558 PM CST Sat Jan 30 2021

NEC055-153-155-310008-
/O.EXP.KOAX.FA.W.0002.000000T0000Z-210131T0000Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas NE-Sarpy NE-Saunders NE-
558 PM CST Sat Jan 30 2021

...FLOOD WARNING FOR AN ICE JAM WILL EXPIRE AT 6 PM CST THIS EVENING 
FOR SOUTHWESTERN DOUGLAS, NORTHWESTERN SARPY AND SOUTHEASTERN 
SAUNDERS COUNTIES...

There is a small surge around one foot of rise moving down the river 
at this time. However, it has not caused any ice jam flooding that 
we are aware of. Therefore, the flood warning will be allowed to 
expire.

LAT...LON 4104 9634 4104 9635 4106 9638 4117 9637
      4126 9639 4126 9633 4124 9632 4120 9628
      4114 9627 4109 9630 4103 9628 4103 9630
      4104 9632 4105 9632

$$

DeWald

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this areal flood warning went out at Jan 30, 5:28 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 30, 5:28 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
528 AM CST Sat Jan 30 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 400 AM CST Sat Jan 30 2021

TODAY

Quick updated on flood concerns with ice jams on the Loup and
Platte rivers. Some minor flooding was reported earlier today in
low-lying farmland but things have seemed to quiet down as the
ice and water translate downstream. Will be monitoring through
the day today.

Fog hasn't made much for inroads to the CWA at the moment with
visibility reduced at a few northwestern sites, but dense fog just
west of here. Some sites out west are under a 1/4 mile. Expect
visibility to continue slipping on western half of CWA.

We continue to melt snow as of 3:00 AM for most locations and the
southeastern half of the area will spend much of the day in the
warm sector as snow depth continues to slip.

Most of the area will see the precip fall exclusively as drizzle
with saturated low levels and drier air above 3000 feet. Chance
of drizzle expands through the day. QPF is near zero. Freezing
drizzle may create some slick spots where temps struggle to
manage freezing along the South Dakota border where QPF may be
higher.

As the approaching low introduces more moisture and dials up the
lift, rain will fall in the southeastern parts of the CWA. Latest
guidance has a more southerly track and QPF has diminished
significantly across eastern Nebraska and western Iowa. The NBM's
50th percentile now has Omaha and areas north and west of there
basically dry. Still may see 0.3-0.7" along the Missouri state
line, but heaviest precip will fall on the other side of the
border.

Anticipating that some light snow may mix in after sunset as the
system departs. Accumulations are no longer expected.

SUNDAY AND EARLY NEXT WEEK

Sunday brings dry weather and slightly cooler temps as skies clear
west to east. Lows will hit teens by early Monday morning. Ridging
brings seasonably mild temps by mid-week with southerly flow
leading to some 40s by Wednesday afternoon.

LATE NEXT WEEK

Impacts remain possible with next system ejecting out of the
Rockies on Wednesday night. Guidance less excited about snow
prospects with latest runs, but still some solutions holding on
to a significant precip event. About one in five solutions
suggests over half an inch of QPF over the area. NBM's 90th
percentile brings a couple inches of snow. Not a safe bet, but
possible and impactful. Breezy winds and colder temps are
anticipated behind the system regardless of the amount of precip.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 527 AM CST Sat Jan 30 2021

5 AM surface analysis placed a low over north-central KS with an
associated inverted trough extending north-northeast to between
KOLU and KFET. The lowest ceilings and visibilities currently
reside along and west of trough. Latest model guidance is
suggestive that fog could become a bit more widespread between now
and 9 AM as the trough edges east with visibilities potentially
dropping at KLNK. Otherwise, a shield of rain developing over KS
will spread northeast today with KLNK and KOMA likely falling on
the northern fringe of that precipitation. The rain could mix with
snow this evening at KOMA before ending.

IFR ceilings are expected materialize at KOFK within the next
hour or two, by mid morning at KLNK, and closer to midday at KOMA.

Light east or northeast winds will switch to north later today
while strengthening considerably.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Dense Fog Advisory until 10 AM CST this morning for NEZ011-012-
     016>018-030>032-042-043-050-065-078-088.

IA...None.
&&

DISCUSSION...Nicolaisen
AVIATION...Mead
Hazardous weather outlook, Jan 30, 5:27 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
527 AM CST Sat Jan 30 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-310130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
527 AM CST Sat Jan 30 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Ice has been moving along the Loup and Platte rivers with
fluctuating water levels and some significant rises were reported
near Genoa, Columbus and Fremont as this water is moving
downstream. If you have interests along these rivers, monitor
levels closely as they may fluctuate quickly when ice is involved.

Patchy dense fog is expected to continue developing eastward over
northeast Nebraska this morning with visibility less than one
quarter mile at times.

Patchy freezing drizzle is possible over northeast Nebraska.
Temperatures will warm in this area through the day but the
drizzle will become more widespread and periods of freezing
drizzle will remain possible where colder temperatures exist.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A storm system is likely to impact the Central Plains around next
Thursday. While the details are unclear at this time, especially
in terms of storm track and location, the potential exists for
significant winter precipitation.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 4:15 AM CSTAreal Flood AdvisoryOAXDodge, Saunders2 hr
Jan 30, 6:35 AM CSTAreal Flood WarningOAXDodge, Saunders6 hr
Jan 30, 4:43 PM CSTAreal Flood AdvisoryOAXDodge19 hr

Nearby

Areal Flood Warnings in Nebraska, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.